Minnesota, 2006

Flash Flood in Minnesota, April 6, 2006

April 6, 2006 · NWS MPX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 6, 2:50 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 6, 2:50 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT THU APR 6 2006

850 MB THETA E ADVECTION GETTING GOING LATE THIS AFTERNOON AND THE
ELEVATED INSTABILITY WILL LINGER IN SOUTH CENTRAL MINNESOTA THROUGH
THE EVENING. MAY BE SOME MORE ISOLATED HAILERS THIS EVENING AS WELL.
TIGHT QG CONV AND ISENTROPIC LIFT WILL DEVELOP OVER FAR SOUTH
CENTRAL MN THIS EVENING AND CONTINUE PAST MIDNIGHT AS MID LEVEL LOW
INTENSIFIES OVER PLAINS. WILL KEEP THE HIGH POPS GOING IN FAR
SOUTHERN MN. OTHER CONCERN IS STRONG NORTHEAST WINDS LATER TONIGHT.
WILL HOLD OFF ON ANY ADVISORY FOR NOW..DUE TO TIME OF DAY..AND
PATTERN RECOGNITION IN THIS SITUATION. DRY AIR REALLY MOVES IN OVER
CENTRAL MN LATE TONIGHT WITH CLEARING SKIES. VERY DRY PRECIPITABLE
WATER VALUES MOVING IN BY FRIDAY MORNING  WHICH SHOULD HOLD INTO
SATURDAY...WITH MOSTLY CLEAR SKIES. NEXT SMALL CHANCE OF RAIN ON
SUNDAY WITH FAIRLY SIG TROF BUT AIRMASS FAIRLY DRY SO WILL HOLD OFF
FOR NOW.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
SWLY UPR FLO WILL CONT TO PLACE THE FA IN A WARM AND WET
PATTERN...WITH A SERIES OF UPR TROFS MOVING INTO THE UPR MIDWEST
EVERY COUPLE OF DAYS. ATTM...THE BEST CHC OF PCPN LOOKS TO COME THRU
ON TUE AND WED...AS WELL DEVELOPED SFC LO PUSHES THRU. MDLS HAVE
DISAGREED A BIT ON TIMING OVER THE PAST COUPLE OF RUNS...BUT THIS
TIMING IS CLOSER TO THE CONSENSUS. OVERALL...INCR TEMPS /BOTH HIGHS
AND LOWS/ A COUPLE OF DEGS THRU THE EXTENDED...AND MADE
CORRESPONDING CHGS TO THE DEW PTS.

&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR
JPR/KAT
Hazardous weather outlook, Apr 6, 4:15 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT THU APR 6 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
515 PM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

RAIN AND THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHERN MINNESOTA
INTO WESTERN WISCONSIN THROUGH MIDNIGHT. A FEW STORMS ACROSS THE
AREA MAY CONTAIN LARGE HAIL AND HEAVY RAINFALL. THE RAIN MAY CAUSE
LOCALIZED FLOODING OF LOW LYING AREAS AND DRAINAGE DITCHES. THE
RAIN AND THUNDERSTORMS WILL SAG SOUTH OVERNIGHT INTO SOUTHERN
MINNESOTA...ENDING SOMETIME FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Apr 6, 3:20 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             HAMBURG                 44.73N 93.96W
04/06/2006  M1.75 INCH       CARVER             MN   LAW ENFORCEMENT

&&

LS
Local storm report, Apr 6, 3:38 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             NORWOOD/YOUNG AMERICA   44.78N 93.92W
04/06/2006  M0.75 INCH       CARVER             MN   AMATEUR RADIO

            INTERSECTION OF HIGHWAY 5 AND 33.

0425 PM     HAIL             5 SW HUTCHINSON         44.84N 94.45W
04/06/2006  M0.88 INCH       MCLEOD             MN   TRAINED SPOTTER

0426 PM     HAIL             5 W MONTEVIDEO          44.95N 95.82W
04/06/2006  M0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

            COVERING GROUND.

&&

LS
Local storm report, Apr 6, 3:55 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             1 S COLOGNE             44.76N 93.79W
04/06/2006  M0.88 INCH       CARVER             MN   FIRE DEPT/RESCUE

&&

LS
Local storm report, Apr 6, 4:09 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
509 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 S COLOGNE             44.70N 93.79W
04/06/2006  M1.00 INCH       CARVER             MN   AMATEUR RADIO

&&

LS
Local storm report, Apr 6, 4:18 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 W CHASKA              44.82N 93.65W
04/06/2006  M0.88 INCH       CARVER             MN   AMATEUR RADIO

&&

LS
Local storm report, Apr 6, 4:40 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             CHASKA                  44.82N 93.61W
04/06/2006  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

&&

LS

The radar

The Minneapolis radar (KMPX), 19 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hennepin

When
April 6, 5:25 PM CST to 7:30 PM CST
Where
Hennepin County, Bloomington
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

One to three inches of rain fell within a 3 hour period across portions of southern Hennepin county. In Bloomington twelve inches of water traversed the road at Knox Avenue and American Boulevard. Interstate 494 was closed for several hours between Cedar and Nicollet avenues due to flooding and drainage problems. Six to twelve inches of water flowed over Penn Ave. near the intersection of Penn and 86th. Twelve inches of water was also reported at the intersection of Portland and Chicago. Water to the top of cars was observed at the intersection of Portland and 100th. In Minneapolis, twelve inches of water flowed over the intersection of Portland and Diamond Lake Road. Flooding also occurred at the intersection of Nicollet Avenue and Diamond Lake Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501020.